Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 18, 2005, 9:34 AM PST for Napa County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2005, 9:34 AM PST (17:34 UTC)
- Expired
- Dec 18, 2005, 10:00 AM PST
- In force
- 26 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Counties, with a storm outline in the text
County Napa County, CA
The radar
The Sacramento radar (KDAX), 41 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMTR 181734 SVRMTR CAC055-181800- /O.NEW.KMTR.SV.W.0004.051218T1734Z-051218T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 934 AM PST SUN DEC 18 2005 THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NAPA COUNTY IN CALIFORNIA * UNTIL 1000 AM PST * AT 929 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL NAPA COUNTY...OR ABOUT 15 MILES NORTH OF NAPA...AND MOVING EAST AT 50 MPH. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3858 12246 3841 12237 3860 12165 3881 12175 $$ RWW
2 follow-up statements
000 WWUS56 KMTR 181750 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 950 AM PST SUN DEC 18 2005 CAC055-181800- /O.CON.KMTR.SV.W.0004.000000T0000Z-051218T1800Z/ NAPA CA- 950 AM PST SUN DEC 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM PST FOR CENTRAL NAPA COUNTY... AT 948 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL NAPA COUNTY... OR ABOUT 14 MILES NORTH OF NAPA...MOVING SOUTHWEST AT 40 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NAPA COUNTY. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3858 12246 3841 12237 3860 12165 3881 12175 $$ RWW
000 WWUS56 KMTR 181801 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1000 AM PST SUN DEC 18 2005 CAC055-181810- /O.EXP.KMTR.SV.W.0004.000000T0000Z-051218T1800Z/ NAPA CA- 1000 AM PST SUN DEC 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NAPA COUNTY EXPIRES AT 1000 AM PST... THE THREAT OF SEVERE WEATHER HAS ENDED WITH THIS STORM. MORE THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND AFTERNOON. LAT...LON 3858 12246 3841 12237 3860 12165 3881 12175 $$ RWW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 6:30 AM PST, 3 hours 4 minutes earlier.
Area forecast discussion, Dec 18, 6:30 AM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
630 AM PST SUN DEC 18 2005
UPDATED URBAN FLOOD ADVISORY UNTIL 8 AM
.DISCUSSION...MOISTURE CONTINUES TO STREAM INTO THE DISTRICT FROM THE
SW AHEAD OF A FRONT WHICH AT 3 AM WAS 160 MILES WEST OF SAN
FRANCISCO. FRONT IS MOVING RAPIDLY EASTWARD BEING PUSHED ALONG BY A
STRONG JET. CURRENT ESTIMATES ARE FOR THE FRONT TO MOVE THROUGH THE
DISTRICT DURING THE MID MORNING HOURS WITH RAIN TAPERING OFF AFTER
FRONTAL PASSAGE. RAIN HAS BEEN MODERATE TO LOCALLY HEAVY ALL NIGHT
...DUBOCE PARK AS OF 3 AM HAS RECEIVED 1.89 INCHES SINCE SATURDAY...
AND WILL CONTINUE UNTIL THE FRONT PASSES AND THEREFORE HAVE A URBAN
FLOOD ADVISORY UNTIL 8 AM FOR LOCAL ROAD FLOODING. NO MAJOR
HYDROLOGICAL PROBLEMS ARE EXPECTED AS THE DISTRICT HAS BEEN QUITE
DRY THIS SEASON.
WINDS HAVE GRADUALLY INCREASED DURING THE NIGHT AND AT 3 AM A PEAK
WIND GUST OF 46 MPH WAS REPORTED AT ANGEL ISLAND. WILL ADJUST THE
WIND ADVISORY TO MAKE IT IN EFFECT FROM NOW UNTIL 3 PM. WINDS
EXPECTED TO DECREASE TO BELOW ADVISORY CRITERIA A FEW HOURS AFTER THE
FRONT PASSES WHICH WILL BE THIS AFTERNOON.
RESIDUAL MOISTURE WILL KEEP SOME RAIN GOING INTO THIS EVENING BUT
WILL TAPER OFF AS THE NIGHT PROGRESSES. ANOTHER SYSTEM IS DUE TO
AFFECT THE AREA ON MONDAY. THE 06Z ETA AND GFS CONFINE MOST RAIN
FROM THE MRY BAY N AND KEEPS THE QPF LIGHT TO MODERATE. RAIN CHANCES
ARE FROM LIKELY IN THE FAR NORTH BAY TO SLIGHT CHANCE IN THE SOUTHERN
ZONES.
GFS MEDIUM RANGE MODEL SWINGS ANOTHER SHORTWAVE THROUGH THE DISTRICT
TUE NIGHT/WED AND ANOTHER ONE THU. THE EURO HAS THE WHOLE CWA DRY
AFTER WED. GIVEN THE DIFFERENCES IN THE MODELS...WILL MENTION CHANCE
OF RAIN FOR TUE NIGHT/WED AND AGAIN THU.
&&
.MARINE...A STRONG STORM DEVELOPING OVER THE CENTRAL PACIFIC TONIGHT
WILL PRODUCE VERY LARGE SWELLS THAT WILL REACH THE CENTRAL CALIFORNIA
COAST ON TUESDAY. SWELLS AS LARGE AS 20 FT WILL BE POSSIBLE ACROSS
THE COASTAL WATERS LATE TUESDAY AND WEDNESDAY.
&&
.AVIATION...THE FRONTAL SYSTEM APPROACHING THE CENTRAL CA COAST THIS
MORNING WILL MOVE THROUGH THE BAY AREA BETWEEN 14-15Z. EXPECT GUSTY
SOUTHEASTERLY WINDS AND HEAVY RAIN WITH MVFR/IFR CEILINGS UP TO
FRONTAL PASSAGE. WINDS WILL BECOME SOUTH TO SOUTHWESTERLY 15 KT OR
LESS BEHIND THE FRONT WITH SCATTERED SHOWERS AND MVFR CEILING
EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...GLW...PT ARENA TO PT PIEDRAS BLANCAS AND SFO BAY.
...SCA...MRY BAY.
.THROUGH 3PM TDA...WIND ADVY...SFO/MRY BAY AREAS AND BIG SUR
COAST.
&&
PUBLIC FORECAST: W PI
MARINE/AVIATION: KENNEDY
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Dec 18, 8:53 AM PST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 853 AM PST SUN DEC 18 2005 CAZ006-191400- SAN FRANCISCO- 853 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO .DAY ONE...SUNDAY MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING. SOUTHERLY WINDS 20 TO 45 MPH WITH GUSTS TO 65 MPH UNTIL 11 AM OVER THE REGION. WINDS WILL TAPER OFF IN THE AFTERNOON BUT STILL BE 20 TO 35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM. **HIGH WIND WARNING - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS** **WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS** .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ505>515-191400- BIG SUR COAST- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS- SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- 853 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY AREAS .DAY ONE...SUNDAY MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING. SOUTHERLY WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM OVER THE REGION **WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS** .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ516>518-191400- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 853 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF MONTEREY AND SAN BENITO COUNTIES AND FOR THE SOUTHERN SALINAS VALLEY .DAY ONE...SUNDAY MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF LATER THIS MORNING. HEAVIEST RAIN WILL BE OVER THE COASTAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANDERSON
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 8:38 AM PST | High Wind Warning | MTR | City and County of San Francisco | 12 days |
| Dec 18, 9:56 AM PST | Special Marine Warning | MTR | 34 min | |
| Dec 18, 10:18 AM PST | Severe Thunderstorm Warning | MTR | Marin, City and County of San Francisco, San Mateo | 27 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.